Nebraska, 2009

Hail in Nebraska, June 15, 2009

June 15, 2009 · NWS GLD · 1 event in 1 county or zone

Scattered strong thunderstorms developed in eastern Colorado during the afternoon and moved across southwest Nebraska and western Kansas. Numerous reports of large hail were received, along with isolated wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Scattered strong thunderstorms developed in eastern Colorado during the afternoon and moved across southwest Nebraska and western Kansas. Numerous reports of large hail were received, along with isolated wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 15, 5:25 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Jun 15, 5:25 PM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
525 PM MDT MON JUN 15 2009

.DISCUSSION...
230 PM MDT MON JUN 15 2009

MAIN FORECAST CONCERNS ARE THE POSSIBILITIES OF SEVERE THUNDERSTORMS
TONIGHT WITH LINGERING CHANCES OF THUNDERSTORMS THE NEXT COUPLE OF
DAYS.

AMAZINGLY HIGH WIDESPREAD DEWPOINTS WELL INTO THE 60S ACROSS
NORTHWEST KANSAS EXTEND INTO FAR EASTERN COLORADO AND SOUTHWEST
NEBRASKA. THAT MOISTURE COMBINED WITH HIGH TEMPERATURES MAINLY IN
THE 80S WILL PRODUCE A VERY UNSTABLE ATMOSPHERE THAT WILL BE RIPE
FOR THUNDERSTORM DEVELOPMENT TODAY. A SHORT WAVE TROUGH LIFTS OUT
ACROSS THE CENTRAL HIGH PLAINS THIS AFTERNOON TO ASSIST
THUNDERSTORM DEVELOPMENT. WITH A SURFACE STATIONARY FRONT ACROSS
THE FORECAST AREA AS A FOCUS WITH PLENTY OF SHEAR ALSO
AVAILABLE...EXPECT THUNDERSTORMS TO BECOME SEVERE THIS AFTERNOON
AND EVENING. THERE WILL BE LINGERING POSSIBILITIES OF
THUNDERSTORMS TUESDAY AFTERNOON AND EVENING ADDITIONAL WEAK SHORT
WAVES LIFT NORTHEAST ACROSS THE REGION AS THE RIDGE AMPLIFIES
WEDNESDAY OVER THE SOUTHERN AND CENTRAL PLAINS. TEMPERATURES
WILL WARM INTO THE 90S BY THE MIDDLE OF THE WEEK AND WILL MODERATE
A COUPLE OF DEGREES AS THE NEXT UPPER SHORT WAVE TROUGH MOVES
ACROSS THE CENTRAL AND NORTHERN HIGH PLAINS LATE IN THE WEEK WITH
ANOTHER AMPLIFICATION OF RIDGE OVER THE CENTRAL U.S. DURING THE
WEEKEND.

LOCKAHRT
&&

.AVIATION...
524 PM MDT MON JUN 15 2009

FOR THE 00Z TAF CYCLE...GENERAL VFR CONDITIONS EXPECTED FOR BOTH
SITES, BUT CONVECTION DEVELOPING AT THIS TIME SHOULD AFFECT BOTH
SITES AT SOME POINT THIS EVENING, AND MVFR CONDITIONS MAY ENSUE
DURING STRONGER STORMS. ALSO, POTENTIAL DOES EXIST FOR SOME FOG
AND LOW STRATUS SIMILAR TO PREVIOUS NIGHTS. WINDS WILL CONTINUE TO
BE RELATIVELY LIGHT AND VARIABLE FOR TAF CYCLE...AGAIN WITH THE
EXCEPTION OF PASSING CONVECTIVE ACTIVITY THIS EVENING.

GJG
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH UNTIL 4 AM CDT TUESDAY FOR KSZ002>004-014>016.

NE...FLASH FLOOD WATCH UNTIL 4 AM CDT TUESDAY FOR NEZ080-081.

CO...NONE.
&&
Hazardous weather outlook, Jun 15, 10:30 AM CST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1030 AM MDT MON JUN 15 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1030 AM MDT MON JUN 15 2009 /1130 AM CDT MON JUN 15 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA THIS
AFTERNOON. LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAIN ARE
EXPECTED. VERY LARGE HAIL...POSSIBLY IN EXCESS OF TENNIS BALL SIZE
ARE POSSIBLE WITH THE STRONGEST STORMS.

AN INCREASED THREAT FOR A FEW TORNADOES WILL ALSO DEVELOP LATE THIS
AFTERNOON AND EARLY THIS EVENING ALONG AND NORTH OF A WARM FRONT
WHICH IS EXPECTED TO DEVELOP ALONG A LINE FROM NEAR TRIBUNE
EASTWARD ALONG HIGHWAY 96.

AS THUNDERSTORMS MOVE EAST AND INCREASE IN COVERAGE TONIGHT...
LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAIN WILL REMAIN
POSSIBLE. LOCATIONS THAT RECEIVED HEAVY RAIN YESTERDAY MAY
EXPERIENCE LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS MAY DEVELOP TUESDAY NIGHT AND LINGER INTO
EARLY WEDNESDAY. ADDITIONAL CHANCES FOR THUNDERSTORMS WILL ARRIVE
LATE THURSDAY AS A COLD FRONT ARRIVES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS ANTICIPATED THIS AFTERNOON AND EVENING.

JRM

In the hours before

Local storm report, Jun 15, 6:42 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
642 PM MDT MON JUN 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND GST     10 SW GOODLAND          39.25N 101.84W
06/15/2009  M60 MPH          SHERMAN            KS   PUBLIC

            NWS EMPLOYEE MEASURED 60MPH WIND GUSTS, ALSO REPORTED
            NICKEL-SIZED HAIL.

&&

GJG
Local storm report, Jun 15, 6:50 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
650 PM MDT MON JUN 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             7 S GOODLAND            39.25N 101.71W
06/15/2009  E1.00 INCH       SHERMAN            KS   LAW ENFORCEMENT

0645 PM     TSTM WND GST     10 S GOODLAND           39.20N 101.71W
06/15/2009  E60.00 MPH       SHERMAN            KS   LAW ENFORCEMENT

&&

024
Local storm report, Jun 15, 6:52 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
652 PM MDT MON JUN 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             10 NW ATWOOD            39.91N 101.17W
06/15/2009  E1.75 INCH       RAWLINS            KS   PUBLIC

&&

GJG
Local storm report, Jun 15, 6:54 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
654 PM MDT MON JUN 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             1 S ATWOOD              39.80N 101.04W
06/15/2009  E1.00 INCH       RAWLINS            KS   STORM CHASER

&&

024
Local storm report, Jun 15, 6:55 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
655 PM MDT MON JUN 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             ATWOOD                  39.81N 101.04W
06/15/2009  E1.75 INCH       RAWLINS            KS   LAW ENFORCEMENT

&&

GJG
Local storm report, Jun 15, 7:29 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
729 PM MDT MON JUN 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             11 SSE BENKELMAN        39.90N 101.45W
06/15/2009  E1.00 INCH       CHEYENNE           KS   PUBLIC

&&

024

The radar

The Goodland radar (KGLD), 110 km away, was scanning. The volume nearest the first event began at 01:45 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hitchcock

When
June 15, 7:45 PM CST
Where
Hitchcock County, 7 mi NW of Trenton
Measured
1.5 in hail
Reported by
Public
Coordinates
40.252, -101.114

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170111.